Michigan, 2013Hail and Damaging Winds in Michigan, September 11, 2013
September 11, 2013 · NWS GRR · 4 events in 3 counties and zones
Microburst straight line wind damage impacted downtown Albion on September 11th, where maximum winds were estimated at 70 to 80 mph. The worst damage occurred along a path one and three quarters mile long and up to a half a mile wide where numerous trees and power lines were blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $525,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Microburst straight line wind damage impacted downtown Albion on September 11th, where maximum winds were estimated at 70 to 80 mph. The worst damage occurred along a path one and three quarters mile long and up to a half a mile wide where numerous trees and power lines were blown down. Albion college was shut down for several days due to all the wind damage and lack of power. Isolated damaging wind gusts from severe storms were reported elsewhere during the late afternoon hours of September 11th, and there was also an isolated severe storm that produced one inch diameter hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 11, 2:37 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Sep 11, 2:37 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT WED SEP 11 2013
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM
.SYNOPSIS...
ISSUED AT 337 PM EDT WED SEP 11 2013
A COLD FRONT WILL BRING MUCH COOLER WEATHER WITH FROST POSSIBLE BY
SATURDAY MORNING NORTH OF INTERSTATE 96.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 337 PM EDT WED SEP 11 2013
FORECAST ISSUES ARE FOR THUNDER POTENTIAL THIS EVENING AND FROST
POTENTIAL FRIDAY NIGHT.
FRONT COMING THROUGH WITHOUT ANY THUNDER SO FAR BUT UPDRAFTS ARE
LOOKING MORE ROBUST ACROSS SOUTHERN LAKE MICHIGAN ATTM AND MAY
CLIP THE I-94 CORRIDOR LATE THIS AFTERNOON INTO EARLY EVENING.
LINGERED CHANCE POPS ACROSS THE SOUTHERN ZONES THROUGH THE EVENING
WITH SHARPENING UPPER TROUGH AXIS AND SECONDARY COLD FRONT PERHAPS
BRUSHING THE NORTHERN FORECAST AREA WITH SOME LIGHT SHOWERS
OVERNIGHT.
HEIGHT FALLS CONTINUE ON THURSDAY AND THERE COULD BE SOME LAKE
ENHANCED INSTABILITY SHOWERS DURING THE AFTERNOON. THE FLOW GOES
NORTH AND THEN OFFSHORE BY THURSDAY NIGHT SO LAKE ENHANCED SHOWERS
SHOULD BE OVER WITH.
SFC HIGH BUILDS IN FRIDAY AND WITH LIGHT WINDS AND CLEAR SKIES AS
THE CENTER MOVES OVER FRIDAY NIGHT...SHOULD SEE SOME FROST WITH
LOWS DROPPING NEAR FREEZING ACROSS THE NORTH AND INTO THE UPPER
30S EVEN ACROSS THE SOUTH. WILL NEED FROST/FREEZE HEADLINES.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 337 PM EDT WED SEP 11 2013
THE MAIN WEATHER ITEMS IN THE LONG TERM ARE A COUPLE OF SYSTEMS THAT
ARE EXPECTED TO MOVE INTO THE AREA. ONE OF THESE SYSTEMS WILL MOVE
IN DURING THE LATTER PORTION OF THE WEEKEND...AND THE SECOND ONE
WILL MOVE IN TOWARD THE END OF THE PERIOD NEXT WED. AT THIS
TIME...THEY DO NOT LOOK TO PRODUCE MUCH IN THE WAY OF IMPACT
WEATHER.
WE WILL SEE A COOL...BUT DRY DAY FOR THE DAY ON SAT AFTER A
POTENTIALLY FROSTY START TO THE DAY. A SHORT WAVE RIDGE ALOFT THAT
WILL BE DIRECTLY OVERHEAD ALONG WILL SUPPORT THE CENTER OF HIGH
PRESSURE AT THE SFC.
THE CHANCE OF RAIN WILL MOVE IN DURING THE OVERNIGHT PORTION OF SAT
NIGHT AND CONTINUE THROUGH THE DAY ON SUN. WE WILL SEE A FAIRLY
STRONG WAVE DIG TO THE SE IN THE FAMILIAR NW FLOW ALOFT. PCPN CHCS
WILL DEVELOP SAT NIGHT AS WE SEE A DECENT RETURN OF MOISTURE ON THE
BACKSIDE OF THE SFC RIDGE. THE SITUATION RIGHT NOW DOES NOT LOOK TO
BE A MAJOR RAINFALL PRODUCER AS THE MAIN LLJ/MOISTURE TRANSPORT WILL
BE FOCUSED A LITTLE SOUTH OF THE AREA. THE CHC WILL CONTINUE THROUGH
SUN AS THE COLD FRONT THEN MOVES THROUGH. THE ATMOSPHERE LOOKS QUITE
STABLE...SO WE WILL HOLD WITH NO MENTION OF THUNDER.
WE WILL SEE A PERIOD OF COOLER AND DRIER AIR ONCE AGAIN FOR THE MON
THROUGH TUE TIME FRAME. WE WILL SEE THE UPPER RIDGE TO OUR WEST
BUILD TO THE EAST THROUGH TUE.
WE COULD SEE A WETTER PERIOD SETTING UP FOR MID WEEK NEXT WEEK ALONG
WITH MILDER CONDITIONS. ONCE THE UPPER RIDGE PASSES EAST OF THE
AREA...A DECENT UPPER TROUGH WILL SETTLE INTO THE WRN PORTION OF THE
COUNTRY. THIS WILL SET UP A SW FLOW ALOFT BY WED NEXT WEEK. THIS
WILL ALLOW FOR BETTER AND MORE WIDESPREAD MOISTURE ADVECTION TO MOVE
IN. ONCE THE UPPER WAVE TRANSLATES EAST INTO THE MOISTURE...A DECENT
SHOT OF RAIN LOOKS POSSIBLE. PLENTY OF TIME TO MONITOR TRENDS IN
THIS SETUP.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 135 PM EDT WED SEP 11 2013
MAIN FOCUS OF THE 18Z FCSTS IS THE THREAT FOR PCPN INTO TONIGHT
AND THE POTENTIAL LOWER CONDITIONS THAT COULD ACCOMPANY THE PCPN.
THE THREAT FOR STRONG TO SEVERE STORMS HAS PRETTY MUCH MOVED SE OF
THE TERMINALS ALREADY WHERE THE WARMER AND MORE MOIST AIR IS. A
WAVE OF LOW PRESSURE NEAR THE QUAD CITIES IS MAKING ITS WAY TO THE
AREA. TIMING SHOWER ACTIVITY ACROSS NW ILLINOIS WOULD PUT IT AT
THE LAKESHORE S OF KMKG AROUND 20Z AND THEN SPREADING EAST THROUGH
22-23Z. THESE SHOWERS ARE MAINLY VFR WITH A CHC OF SOME SPOTTY
MVFR. THESE SHOULD CONTINUE INTO AROUND 03-05Z BEFORE MOVING OUT
OF THE AREA.
MODELS ARE INDICATING SOME DECENT MOISTURE IN THE LOWEST LEVELS.
HOWEVER THEY ARE NOT INDICATING MUCH IN THE WAY OF FOG
POTENTIAL...LIKELY BECAUSE OF A DECENT BREEZE THAT SHOULD REMAIN
UP THROUGH THE NIGHT. WE WILL CONTINUE TO MONITOR THE FOG
POTENTIAL...BUT NOT PUT ANY IN THE FCST FOR NOW.
SOME STRATOCUMULUS CLOUD COVER WILL BE LIKELY ON THU WITH A LOW
CHC OF A SHOWER OR SPRINKLE. THE THREAT SEEMS TOO LOW FOR NOW TO
MENTION IN THE FCST AS MOISTURE LOOKS TO BE A BIT LIMITED.
&&
.MARINE...
ISSUED AT 337 PM EDT WED SEP 11 2013
SMALL CRAFT ADVISORY CONDITIONS TO DEVELOP LATE TONIGHT AND FRIDAY
WITH SOME GUSTS OVER 30 KNOTS BY FRIDAY AFTERNOON.
&&
.HYDROLOGY...
ISSUED AT 337 PM EDT WED SEP 11 2013
SOME THUNDERSTORMS COULD BRING ISOLATED RAIN AMOUNTS OVER HALF AN
INCH ACROSS THE ST. JOSEPH ROVER BASIN THIS EVENING. OTHERWISE NO
HEAVY RAIN THREAT THROUGH THE WEEKEND.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT FROM THURSDAY MORNING THROUGH FRIDAY
EVENING FOR MIZ037-043-050-056-064-071.
LM...SMALL CRAFT ADVISORY FROM 6 AM THURSDAY TO 7 PM EDT FRIDAY FOR
LMZ844>849.
&&
SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...OSTUNO
MARINE...OSTUNOHazardous weather outlook, Sep 11, 3:37 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 AM EDT WED SEP 11 2013
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
437 AM EDT WED SEP 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE SOUTH TODAY AND THIS EVENING.
A FEW OF THE STORMS COULD BE STRONG TO SEVERE WITH STRONG WINDS
THE MAIN THREAT. LOCALLY HEAVY RAINFALL ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FROST IS POSSIBLE FRIDAY NIGHT NORTH OF I-96 AND EAST OF US-31.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-120845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
437 AM EDT WED SEP 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WAVES WILL BECOME HAZARDOUS TO SMALL CRAFT THURSDAY AND FRIDAY AS
THEY BUILD TO OVER 4 FEET BEHIND A STRONG COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 11, 3:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT WED SEP 11 2013
MIZ072>074-112145-
CALHOUN-JACKSON-KALAMAZOO-
438 PM EDT WED SEP 11 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALBION TO BURLINGTON
TO SCHOOLCRAFT...MOVING SOUTHEAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JACKSON... TEKONSHA... CONCORD...
GRASS LAKE... BROOKLYN... RIVES JUNCTION...
PARMA... PARMA... HOMER...
SANDSTONE... SPRING ARBOR... HORTON...
MUNITH... PULASKI... WATERLOO TWP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4209 8576 4222 8517 4242 8464 4242 8413
4210 8413 4207 8416 4207 8576
TIME...MOT...LOC 2039Z 309DEG 30KT 4229 8469 4211 8505
4203 8571
NJJThunderstorm Wind, Calhoun
- When
- September 11, 3:45 PM EST to 3:55 PM EST
- Where
- Calhoun County, Albion
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 42.250, -84.750
A severe thunderstorm produced wind gusts of up to 70 to 80 mph that brought down numerous trees and power lines in and near Albion, resulting in numerous power outages and a closure of Albion college for several days due to all the wind damage and loss of power.
Hail, Jackson
- When
- September 11, 4:16 PM EST to 4:31 PM EST
- Where
- Jackson County, 0.51 mi W of Tompkins Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.370, -84.540
The public reported one inch diameter hail near Tompkins Center.
Thunderstorm Wind, Jackson
- When
- September 11, 4:31 PM EST
- Where
- Jackson County, 3.36 mi WNW of Pleasant Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.420, -84.390
Isolated trees and limbs were blown down in southern Jackson county.
Thunderstorm Wind, Ingham
- When
- September 11, 4:50 PM EST
- Where
- Ingham County, Stockbridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.450, -84.180
Ingham county central dispatch reported that several trees were blown down in and near Stockbridge as a severe storm drifted north into southern Ingham county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Vermont, September 11 to 12, 2013$360,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Damaging Winds in West Virginia, September 11, 2013$50,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Michigan, September 11, 2013$20,000 · 56 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472310, 472299, 472311, 472312.